Hypoglycemia refers to a condition of low glucose (blood sugar) level in your body. When your blood sugar level falls below 70 mg/dl, it requires an immediate attention as hypoglycemia can be fatal if left untreated. Hypoglycemia is most often caused by the medications used to treat diabetes, however, there are other disorders or medications that can lower your blood sugar level.
It is important to recognize the symptoms of hypoglycemia so that you can properly treat it. If you experience following symptoms, you should check your blood sugar level. If severe hypoglycemia occurs, one can experience seizures or coma.
Some medications that are used to treat diabetes have a higher risk of causing hypoglycemia especially if the medication is taken without food. Below are those medications:
Other disorders or medications that can cause hypoglycemia include:
Rule of 15: Steps to treating hypoglycemia
Glucagon is recommended to be prescribed for all diabetic patients at increased risk of severe hypoglycemia. It is only used when the patient not conscious enough to treat their hypoglycemia. Caregivers, school personnel, or family members of these patients should be trained on when and how to administer glucagon. Carbohydrates should be administered as soon as possible after glucagon. It is important to note that glucagon will not work for patients with alcohol induced hypoglycemia due to depleted glycogen stores in those individuals. If no response to glucagon, IV dextrose may need to be administered.
Place patient lying sideways to prevent choking upon return to consciousness. Mix powder for injection by adding 1 mL of manufacturer-supplied sterile diluent or sterile water for injection to a vial containing 1 unit of the drug, to provide solutions containing 1 mg of glucagon/mL. Shake vial gently to dissolve. Use
Episodes of hypoglycemia are dangerous for patients. They decrease
Written By: Eddie Chang and Ellie Sung